This Warfarin bleeding risk score calculator evaluates hemorrhage risk of patients undergoing Warfarin therapy and depends on age, history of CVA or GI bleeding. You can find more information on the score interpretation and on INR monitoring below the form.
How does this Warfarin bleeding risk index calculator work?
This health tool evaluates hemorrhage risk caused by Warfarin therapy based on patient age, personal history and other clinical data.
The Warfarin bleeding risk score calculator consists of 4 questions, each awarded with one or zero points, depending on the exposed risk factor:
■ Age – patients aged 65 or more are more predisposed to bleeding;
■ Personal history of cerebrovascular accident (CVA);
■ Personal history of gastrointestinal bleeding;
■ Any of the following present: recent MI, anemia with HCT <30%, Creat >1.5, Diabetes.
The possible scores, ranging between 0 and 4 are transformed in the potential risk of bleeding at 3, respectively 12 months according to the following:
|Score||3 Month Risk||12 Month Risk|
|1 – 2||5%||12%|
|3 - 4||23%||48%|
The original study consisted of a cohort of 556 patients in a derivation cohort while the validation cohort benefited from 264 patients. Both studies have shown that the application of the index has better prediction results than physician evaluations and have pointed the efficiency of the three risk categories.
Another conclusion was that in the case of high risk patients, the score shows sensitivity and can prevent major bleeding episodes.
Warfarin and INR monitoring
Long term anticoagulation aims to prevent recurrent thrombosis (blood clot forming) in conditions such as pulmonary embolism or DVT (deep venous thrombosis). The decision of starting on a warfarin therapy is very complex as it involves serious bleeding risks and must take other comorbidities and treatments the patient is under.
Warfarin and other anticoagulants decrease the ability of clotting factors (specifically vitamin K dependent factors) to form blood clots.
Blood testing is standard for warfarin monitoring and helps the dose adjustment.
Prothrombin time (protime) – measures time for blood to clot in a laboratory setting and is reported as International Normalized Ratio (INR) which is the standard way of expressing the PT. The longer the blood takes to clot, the higher the PT and INR.
Patients need to have their INR monitored at least once a month (often frequency reaches 2 times a month). The effective range INR (between 2 and 3) insures that blood clots are prevented but that the coagulation component of the blood is not completely prevented, as to lead to bleeding.
INR values under the target range (under-anticoagulated patient) pose an increased risk of clotting.
INR values above the target range (over-anticoagulated patient) pose an increased bleeding risk.
Dose adjustment for anticoagulation therapy also depends on other medications and on changes in the medical condition of the patient.
While it may appear easy in theory, studies suggest that the target range INR is achieved in treatment 55% of the time because INR levels show intra patient variability.
Causes of changes in INR in usually stable patients include:
■ Drug interactions;
■ Lack of adherence to treatment;
■ Time of medication intake;
■ Changes in diet or alcohol intake;
■ Stress or changes in physical activity.
Also, the risk of bleeding is higher in the first three months of treatment, especially in patients that have never been introduced to Warfarin. After the first three months, in the absence of other significant change factors, the testing frequency can be reduced to four to six weekly.
Changes in daily dose take several days to affect INR, therefore the dose shouldn’t be adjusted more frequently than every five days.
1) Beyth RJ, Quinn LM, Landefeld CS. (1998) . Am J Med;105(2):91-9.
2) Wells PS, Forgie MA, Simms M, Greene A, Touchie D, Lewis G, Anderson J, Rodger MA. (2003) . Arch Intern Med; 163(8):917-20.
3) Fiumara K, Goldhaber SZ. (2009) . Circulation; 119: e220-e222.
4) Kuruvilla M, Gurk-Turner C. (2001) . Proc (Bayl Univ Med Cent); 14(3): 305–306.29 May, 2016 | 0 comments